Alert archive / Michigan / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Marquette, MI

May 14, 2003Marquette County, Michigan

NWS Marquette, MI issued this flash flood warning at May 14, 2003, 5:48 PM EDT for Marquette County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2003, 5:48 PM EDT (21:48 UTC)
Expired
May 14, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 142150
FFWMQT
MIC103-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
548 PM EDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 845 PM EDT

* AT 535 PM EDT...A POTENTIAL FAILURE OF THE SILVER LAKE DAM ON THE 
  DEAD RIVER WAS REPORTED BY OFFICIALS NEAR THE DAM.

* THE FLOOD WAVE WILL REACH THE HOIST DAM BY 9 PM. THE HOIST DAM IS 
  8 MILES UPSTREAM FROM THE CITY OF MARQUETTE. FLOODING OF COUNTY 
  ROAD 573 BRIDGE HAS BEEN REPORTED.

IF YOU ARE IN A FLOOD PRONE AREA BELOW THE SILVER LAKE DAM ON THE 
DEAD RIVER...MOVE TO HIGHER GROUND NOW PERSONS LOCATED FARTHER 
DOWNSTREAM ON THE DEAD RIVER SHOULD BE PREPARED TO MOVE TO HIGHER 
GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION 
BECOMES AVAILABLE.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION.

$$

ROLFSON

WWW.CRH.NOAA.GOV/MQT/
2 follow-up statements
000 
WGUS73 KMQT 142226
FFSMQT
MIC103-150045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
625 PM EDT WED MAY 14 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MARQUETTE 
COUNTY ALONG THE DEAD RIVER BETWEEN SILVER LAKE AND THE DEAD RIVER 
STORAGE BASIN...

DAM OPERATOR OFFICIALS REPORT THAT THE SILVER LAKE DAM HAS NOT 
FAILED. APPARENTLY WATER IS BEING RELEASED THROUGH EARTHEN 
STRUCTURES AROUND SILVER LAKE...AND THIS HAS CAUSED A SIGNIFICANT 
INCREASE IN RIVER FLOW DOWNSTREAM OF SILVER LAKE. FLOODING WILL 
CONTINUE IN LOW-LYING AREAS BETWEEN SILVER LAKE AND THE HEAD...OR 
WESTERN EDGE...OF THE DEAD RIVER STORAGE BASIN. COUNTY ROAD 573 WILL 
CONTINUE TO BE IMPACTED BY HIGH WATER. 

ONCE AGAIN...THE SILVER LAKE DAM HAS NOT FAILED. 

IF YOU LIVE BETWEEN SILVER LAKE AND THE DEAD RIVER STORAGE 
BASIN...MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS. 
$$

ROLFSON

WWW.CRH.NOAA.GOV/MQT/
000 
WGUS73 KMQT 150012
FFSMQT
MIC103-150045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
810 PM EDT WED MAY 14 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MARQUETTE 
COUNTY FROM SILVER LAKE TO THE DEAD RIVER STORAGE BASIN...

A SIGNIFICANT AMOUNT OF WATER CONTINUES TO FLOW FREELY FROM SILVER 
LAKE AND IS CAUSING FLOODING DOWNSTREAM ALONG THE DEAD RIVER TO THE 
WEST EDGE OF THE DEAD RIVER STORAGE BASIN. BRIDGES ACROSS THE DEAD 
RIVER TO THE WEST OF THE DEAD RIVER STORAGE BASIN HAVE BEEN FLOODED 
OR WASHED OUT. 

IF YOU LIVE BETWEEN SILVER LAKE AND THE DEAD RIVER STORAGE 
BASIN...MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS. 
A NEW STATEMENT OR EXTENSION OF THE FLASH FLOOD WARNING WILL BE 
ISSUED BY 845 PM EDT.
$$

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:52 PM EDT, 56 minutes earlier.

Area forecast discussion, May 14, 4:52 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT TUE MAY 13 2003

MAIN CONCERNS NEAR TERM ARE CLDS/TEMPS.

WV IMAGERY AND RUC ANALYSIS SHOWING CONTINUED REX BLOCK PATTERN WITH
UPR RDG OVR CNTRL CANADA AND A CLOSED LOW SLIDING UNDERNEATH THE
RIDGE INTO NRN IA. THIS BLOCK IS SANDWICHED BTWN A DEEP UPR TROF OFF
THE CANADIAN MARITIMES AND A TROF MOVG IN FM THE PAC NW. AT THE
SFC...HIGH PRESSURE REMAINS OVR HUDSON BAY WHILE A SFC LOW IS MOVG
INTO SW MN. DEFORMATION ZONE PCPN AHD OF THIS CLOSED LOW/SHRTWV HAS
STAYED WELL SOUTH INTO WI PER RADAR LOOP AS SOME WAA MID/HI CLDS
REACHING UP INTO UPR MI PER VIS SATL LOOP AND SFC OBS.

TONIGHT...AS DEFORMATION ZONE CONTINUES TO SLIDE SE WITH MVMT OF
SHRTWV/CLOSED LOW OVR IA...LOOK FOR CLDS TO THIN OVR FORECAST AREA
LATER THIS EVNG AND OVRNGT. WITH WK ENE FLOW INTO UPR MI AND
FORECAST DWPNTS IN THE MID 30S...WL LOOK FOR MINS TO DROP INTO THE
UPPER 30S TO LOW 40S OVRNGT...PER GOING FCST AND IN LINE WITH ETA
MOS GUIDANCE.

THU...AS SHRTWV CONTINUES TO MOVE SE INTO THE OHIO VALLEY MID LVL
TROF BCMS ORIENTED NW-SE OVR FORECAST AREA. MDLS STILL SPIT OUT
LIGHT QPF AMTS OVR FORECAST AREA AS WK SHRTWV MOVES UP BACK SIDE OF
MID LVL LOW. QG FORCING VERY WEAK WITH THIS FEATURE AND EXPECT
MODELS FCST DWPNTS ARE A BIT TOO HIGH. MODIFYING ETA FCST SNDGS FOR
DWPNTS IN THE LOW 40S WOULD YIELD MINIMAL IF ANY CAPE...SO WL KEEP
GOING DRY FCST. WITH MODEST JUMP IN DWPNTS...WL KEEP IN MORE
PESSIMISTIC CLDS/CU FOR AFTERNOON. WITH HUDSON BAY HIGH BUILDING
DOWN A BIT MORE EXPECT NE FLOW TO GET GOING A BIT SOONER ON THU.
THIS COMBINED WITH 850 MB TEMPS A DEGREE OR TWO CELSIUS COOLER THAN
TODAY...WOULD EXPECT INLAND HIGHS TO BE A FEW DEGREES COOLER IN LINE
WITH ETA 2M TEMPS...MID 60S NORTH TO UPPER 60S SOUTH.

THU NIGHT INTO FRI...AS UPR TROF TAKES ON MORE NEG TILT...MODELS
SHARPEN INVERTED TROF OVER LWR MI AND MOVE IT CLOSER TO ERN UPR MI.
AGAIN MODELS STILL WANT TO BRING IN MORE QPF FOR ERN HALF OF FCST
AREA ON FRI BUT STILL BELIEVE THIS IS OVERDONE AS QG FORCING REMAINS
WEAK. WL MAINTAIN DRY FCST BUT WL TREND WITH MORE PESSISTIMIC CLOUD
COVER FOR ERN HALF COUNTIES. ACYC ONSHORE ENE FLOW WILL KEEP FRI
HIGH TEMPS COOL SIMILAR TO THUS...WITH COOLEST TEMPS NR LAKE
SUPERIOR SHORE.

EXTENDED (SAT-WED)...MOST OF OPERATIONAL MODELS AND ENSEMBLES
INDICATE UPR RDG BLDG BACK OVER WRN GRT LAKES SAT INTO MON WITH A
GRADUAL WARMING TREND FOR SUN AND MON AS 850 MB TEMPS CLIMB TO
AROUND 10C BY MON. WOULD EXPECT HIGH TEMPS BY SUN-MON TO REACH INTO
MID 70S ALG THE WI BDR COUNTIES AND IN THE LOW 70S FOR INLAND AREAS
OF NRN TIER COUNTIES. OPERATIONAL MODELS TRENDING QUICKER WITH
INCOMING SHRTWV FM THE NORTHERN PLAINS...BRINGING SHRTWV ACROSS LAKE
SUPERIOR LATE TUE INTO WED. THIS TIMING ALSO AGREES WELL WITH GFS
ENSEMBLE. SO WL INTRODUCE CHC POPS FOR SHRA FOR ALL COUNTIES ON TUE
WITH ASSOC CDFNT AND KEEP LINGERING SHRA IN FOR ERN COUNTIES WED
MORNING AS SHRTWV/CDFNT EXIT FORECAST AREA.

COORD WITH APX...THANKS.

.MQT...NONE

VOSS
Hazardous weather outlook, May 14, 5:55 AM EDT, 11 hours 53 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT
ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON
COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER
IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

Nearby

Flash Flood Warnings in Michigan, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.